The call is for an overdose in the stairwell of the apartment building. Fire has arrived just before us – they have propped the front door open. I enter with my house bag over my shoulder and carrying the cardiac monitor in my right hand. There is no one in the dim lobby to direct me. I go through the door to the ground floor hallway. I see a stairwell to the far right and one to the far left. I take the one to the right. I don’t hear anyone in the stairwell, so I take the stairs two at a time (I am six eight so this is not too hard for me). I get to the top without encountering fire or an overdose. I come out on the fourth floor, and the go down the hall all the way to the far stairwell, and head down taking them only one at a time (I am 59 and my balance is not the best). I am back down on the ground floor with no patient. I have at least caught up with two firefighters who are trying to radio their fellow crew members to see if they have found anything. I head back up the stairs, stopping on each floor to look and listen. Finally, on my way back down, a door opens on the second floor and a man waves us in.
The girl is sprawled on the couch. A firefighter is there with her, bagging her. He has given her 4 mg IN, but she is still not breathing on her own other than an occasional gasp. I put her on the ETCO2 and her number is 60, but the number quickly drops to 40 before I can get my Narcan out, and she is now breathing better. A little sternal rub and she opens her eyes.
“You overdosed,” the firefighter says.
She shakes her head and slowly sits. “I’m so embarrassed,” she says.
She is in her early thirties and looks striking like the actress Scarlett Johansson, except she has hard miles on her face and she is a heroin addict. The firefighter says she overdosed yesterday too. They found her in a car on Williams Street.
“I am so sorry,” she says. “I was clean for four months and I relapsed yesterday. And here I am again. I’m sorry.”
I notice her boyfriend is also in the room. He is a tall burly man with a beard. He is clearly high on heroin himself. His pupils are pinpoint and he speaks in an odd whispery voice. He is a little unsteady in the knees. He says they are from out of town, but know the person whose apartment we are in. The boyfriend shot her up in the stairwell before they went to the man’s apartment, not wanting to involve him in their addiction. When she stopped breathing he called 911 on his cell phone and then after getting the man to help, they carried her into the man’s apartment. The boyfriend says he bought the drugs in Hartford on Park Street. He shows me the bags. They are blank.
The girl still has her head in her hands. “I have to be at work at 10,” she says.
A police officer is there and wants to know where the syringe is. The boyfriend says he left it in the stairwell. “Where a kid can find it!” the officer says.
“I’m sorry, I panicked. I needed to get her help,” he says.
They go off to find the syringe. The girl stands slowly and walks out of the apartment with us, over to the small elevator which we take slowly to the ground floor where my partner has the stretcher set up.
I am thinking she looks familiar to me. I remember now where I saw her. She overdosed in the Subway bathroom last summer on the “Fastrack” brand. She was on the ground, blue and agonal. We brought her around with Narcan. I remember her being very apologetic then. We had a very good conversation about the brands. She wanted to know which ones were most dangerous (the ones with Fentanyl) so she could avoid them. “Stay away from Fastrack,” I’d told her.
“Lesson learned,” she’d said.
On the way to the hospital, I ask her how she first got involved with opioids. I am expecting her to tell me as so many do that she got into a car accident or was injured somehow and her doctor gave her a six-month prescription to oxycodone and she got hooked. From there it was easy to make the switch over to heroin, which is cheaper and more readily available. Instead she says. “I don’t remember. I’m an addict. I’ve always been an addict. It’s who I am.”
We drive along in silence.
“If I don’t get to work by ten, I am going to lose my job,” she says. She is a waitress at an all-night diner.
It’s six-thirty now. A couple hours in the ED, and she may get out in time.
“Don’t give up hope,” I say.
The call is for an overdose in the bathroom of a fast food restaurant. We arrive to a find a stocky bearded man in his thirties in the bathroom, sitting on the toilet, his pants around his legs, he is cyanotic, his head against the wall, mouth open, pinpoint pupils, not breathing but he is warm and has a pounding carotid pulse. He does not respond to stimulation. While my partner gets out the ambu-bag, I take out the Narcan, and instead of attaching an atomizer to the end, I put on a needle and inject 1.2 mg into his bare thigh. I just want to get him back breathing rather than waiting all the extra time, trying to get a decent seal around his beard. Plus, I don’t know how long he has been hypoxic. I am getting ready to put an oral airway in his mouth. He wakes suddenly and looks up with a start to see me standing over him holding the oral airway, my partner with the ambu-bag, and three firefighters.
“You’re in a public bathroom,” I say. “You overdosed. We just gave you Narcan.”
“Overdosed? What are you talking about? I didn’t overdose.”
“You weren’t breathing. We gave you Narcan.”
“I don’t know what you are talking about.”
“You likely did heroin.”
“Heroin, I don’t know what you are talking about.” He looks away from me quickly, his eyes darting about the room, eyelids blinking.
“Stand up and put your pants on.”
“What are you talking about?”
“You are sitting on a toilet. Your pants are around your ankles. Pull your pants up. The bathroom door’s wide open. There are people eating.”
He stands with our help, and we get his pants up. “I don’t know why you are all here?”
“Look,you are not in trouble. You weren’t breathing, we gave you a drug that counteracts opioids and now you are talking to us.”
“I don’t do drugs.” He glances furtively toward the open bathroom door. I think if there were not so many people in the bathroom, he might bolt.
“Okay, whatever,” I say. “We are taking you to the hospital.”
“I don’t think that’s necessary.” I think he is hoping we will all go away and he can just leave and forget this episode ever happened.
“The drug we gave you doesn’t last as long as whatever you took. You could stop breathing again.”
He looks at me a moment, considering.
“We can take you to either Hartford or Saint Fran.”
“Saint Francis,” he said. “But I really don’t understand this.”
We get him on the stretcher. On the way out of the restaurant he clicks his car keys. The lights flash in the black Honda Accord parked at the curb. We get him in the back of the ambulance and get on our way to the hospital. His forehead is beaded with sweat. hand him an emesis basin when he says he is nauseous.
“Listen,” I say. “You know where to get Narcan?”
He looks at me, waiting.
“Go to a pharmacy. Are you on Medicaid or do you have insurance?”
“Go to a pharmacy. They will write you a prescription. If you are on Medicaid, it’s free. You live with your girlfriend or your family, and they know you have a problem, then need to know where to get it if they find you overdosed.”
He is paying attention.
“You have to be careful with the fentanyl. You get a bag that has more than it should, next thing you know you wake up on the toilet looking at me.”
His eyes are wet. I think I am getting through.
“Never do it alone, and you make certain you have Narcan. You buy from a new source, you just do a tester shot, you can always do more. If you have to do it by yourself, do it where someone can find you. If you are in a public bathroom, set a timer that will buzz like crazy if you don’t turn it off. Or I know some people will stuff up the sink, and start the water going so it they OD, the overflowing water will alert someone. I’m not telling you to do that, I’m using it as an illustration. If not, then you better hope that like today there was a dude standing outside the bathroom door, needing to take a piss or drop a log, and said something to the manager about the door being locked and no one answering when he knocked. No dude needing to take a piss, and you wind up dead. When we finally get to you, the Narcan won’t work. You hear what I’m saying?”
“Yeah,” he says.
“Good.” I hand him a card with the state opioid hotline number on it. “Call this number when you’re ready for help.”
He takes the card and put it in his shirt pocket.
“It’s a long road, but you can beat this,” I say.
“I think I’m going to throw up,” he says.
“That’s what the emesis bag is for.”
At the hospital, we put him on a bed in the hallway. After I give the report to the nurse, she goes over to him. “I don’t even know why I am here?” he says. “I don’t do drugs.”
Two hours later, we drive past the fast food restaurant. The black Honda Accord is no longer out front.
Somewhere on Park Street a car window rolls down.